zbMATH — the first resource for mathematics

On quasitoric orbifolds. (English) Zbl 1219.57023
As described in this article’s thoroughly and clearly written introduction (Section 1), a quasitoric manifold is a \(2n\)-dimensional manifold \(X\) together with a locally standard action of the \(n\)-torus \(T^n\) so that the quotient space has the structure of an \(n\)-dimensional polytope. Here locally standard means that, given an automorphism \(\theta\) of \(T^n\), the action is locally \(\theta\)-equivariantly diffeomorphic to the standard action of \(T^n\) on \(\mathbb{C}^n\).
The article generalizes this definition by giving two equivalent definitions of a quasitoric orbifold. These equivalent definitions generalize an earlier characterization of quasitoric orbifolds given in M. W. Davis and T. Januszkiewicz [Duke Math. J. 62, No. 2, 417–451 (1991; Zbl 0733.52006)], and are less general than the notion of a torus orbifold defined in A. Hattori and M. Masuda [Osaka J. Math. 40, No. 1, 1–68 (2003; Zbl 1034.57031)]. The first of the two definitions given in this article modifies a known combinatorial model for quasitoric manifolds involving the quotient of a trivial torus bundle \(P^n \times T^n\) on a polytope \(P^n\) by torus subgroups acting on the fibers over the faces of \(P^n\). The second definition generalizes the one given in the preceding paragraph.
The article goes on to determine the orbifold fundamental group and universal cover of a given quasitoric orbifold. It is found that the orbifold fundamental group of a quasitoric orbifold is always of finite order. After adapting the definition of a CW complex to the orbifold setting, the homology of a given quasitoric orbifold with coefficients in \(\mathbb{Q}\) is computed. The rational cohomology ring of a quasitoric orbifold is also computed and related to the Stanley-Reisner face ring of the orbifold’s base polytope. The final section of the article shows that a quasitoric orbifold possesses a stable almost-complex structure. The associated Chen-Ruan cohomology groups are discussed.

57R19 Algebraic topology on manifolds and differential topology
57R91 Equivariant algebraic topology of manifolds
57R18 Topology and geometry of orbifolds
Full Text: arXiv Euclid
[1] A. Adem, J. Leida and Y. Ruan: Orbifolds and Stringy Topology, Cambridge Tracts in Mathematics 171 , Cambridge Univ. Press, Cambridge, 2007. · Zbl 1157.57001
[2] V.M. Buchstaber and N. Ray: Tangential structures on toric manifolds, and connected sums of polytopes , Internat. Math. Res. Notices (2001), 193–219. · Zbl 0996.52013
[3] G.E. Bredon: Introduction to Compact Transformation Groups, Pure and Applied Mathematics 46 , Academic Press, New York, 1972. · Zbl 0246.57017
[4] V.M. Buchstaber and T.E. Panov: Torus Actions and Their Applications in Topology and Combinatorics, University Lecture Series 24 , Amer. Math. Soc., Providence, RI, 2002. · Zbl 1012.52021
[5] D.A. Cox and S. Katz: Mirror Symmetry and Algebraic Geometry, Mathematical Surveys and Monographs 68 , Amer. Math. Soc., Providence, RI, 1999. · Zbl 0951.14026
[6] W. Chen and Y. Ruan: A new cohomology theory of orbifold , Comm. Math. Phys. 248 (2004), 1–31. · Zbl 1063.53091
[7] M.W. Davis: Smooth \(G\)-manifolds as collections of fiber bundles , Pacific J. Math. 77 (1978), 315–363. · Zbl 0403.57002
[8] M.W. Davis and T. Januszkiewicz: Convex polytopes, Coxeter orbifolds and torus actions , Duke Math. J. 62 (1991), 417–451. · Zbl 0733.52006
[9] R.M. Goresky: Triangulation of stratified objects , Proc. Amer. Math. Soc. 72 (1978), 193–200. · Zbl 0392.57001
[10] A. Hatcher: Algebraic Topology, Cambridge Univ. Press, Cambridge, 2002. · Zbl 1044.55001
[11] A. Hattori and M. Masuda: Theory of multi-fans , Osaka J. Math. 40 (2003), 1–68. · Zbl 1034.57031
[12] M. Masuda and T. Panov: On the cohomology of torus manifolds , Osaka J. Math. 43 (2006), 711–746. · Zbl 1111.57019
[13] J.W. Milnor and J.D. Stasheff: Characteristic Classes, Ann. of Math. Stud. 76 , Princeton Univ. Press, Princeton, N.J., 1974. · Zbl 0298.57008
[14] I. Moerdijk and J. Mrčun: Introduction to Foliations and Lie Groupoids, Cambridge Studies in Advanced Mathematics 91 , Cambridge Univ. Press, Cambridge, 2003. · Zbl 1029.58012
[15] T.E. Panov: Hirzebruch genera of manifolds with torus action , Izv. Ross. Akad. Nauk Ser. Mat. 65 (2001), 123–138, (Russian), translation in Izv. Math. 65 (2001), 543–556. · Zbl 1006.57009
[16] D. Prill: Local classification of quotients of complex manifolds by discontinuous groups , Duke Math. J. 34 (1967), 375–386. · Zbl 0179.12301
[17] P. Scott: The geometries of \(3\)-manifolds , Bull. London Math. Soc. 15 (1983), 401–487. · Zbl 0561.57001
[18] W.P. Thurston: The geometry and topology of three-manifolds , Princeton lecture notes, http://www.msri.org/publications/books/gt3m/.
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.